Illinois, 2008

Heavy Snow in Illinois, February 1, 2008

February 1, 2008 · NWS LSX · 13 events in 13 counties and zones

A winter storm dropped up to 11 inches of snow across parts of East Central Missouri and Southwest Illinois. Light snow started on Thursday by midday, 1/31/2008, and continued through the day.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A winter storm dropped up to 11 inches of snow across parts of East Central Missouri and Southwest Illinois. Light snow started on Thursday by midday, 1/31/2008, and continued through the day. Amounts were light into Thursday evening, generally from two to four inches. Late Thursday night into the early morning hours Friday, 2/1/2008, heavy snow developed with snow falling at the rate of two to three inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 31, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 31, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1103 PM CST THU JAN 31 2008

.UPDATE...
REPORTS INDICATED THAT FREEZING PRECIPITATION FROM EARLIER OVER
THE SRN CWA HAS SWITCHED BACK TO ALL SNOW...WITH SOME MODERATE
SNOW REPORTS NOW OVER THE SOUTHERN CWA. STILL LOOKS LIKE THERE
WILL BE ADDITIONAL ACCUMULATING SNOW AS DEFORMATIONS ZONE MOVES
EAST ACROSS MISSOURI AND ILLINOIS. UPDATED FORECAST TO REMOVE
FREEZING PRECIPITATION...SHOW A DIMINISHING IN SNOW OVER THE FAR
NRN AND WRN COUNTIES LATE TONIGHT AND MINOR TWEAKS TO SNOWFALL
AMOUNTS GIVEN AMOUNTS RECEIVED SO FAR AND ADDITIONAL AMOUNTS
EXPECTED.

BRITT

&&

.DISCUSSION...
TURNS OUT MY RESERVATIONS YESTERDAY ABOUT THIS SNOW FORECAST WERE
UNFOUNDED.  STRONG WARM ADVECTION OVERCAME THE WEDGE OF DRY AIR
ENTRENCHED OVER THE CWFA THIS MORNING...AND IT STARTED SNOWING 3-4
HOURS SOONER THAN EXPECTED.  SO FAR...AMOUNTS HAVE BEEN PRETTY LIGHT
WITH THE GREATEST REPORTED SNOWFALL AMOUNT BEING AROUND 2 INCHES
WHICH FELL FROM A MESOSCALE BAND JUST SOUTH OF QUINCY ILLINOIS.  I
EXPECT THIS LIGHT TO MODERATE SNOWFALL TO CONTINUE IN THE WARM
ADVECTION INTO THE EARLY EVENING HOURS...FOLLOWED BY DEFORMATION
ZONE SNOW TOWARD LATE EVENING AND OVERNIGHT.  NAM AND LOCAL WRF
MODELS ARE STILL SHOWING FRONTOGENESIS ASSOCIATED WITH THE DEF-ZONE
AND TROWAL.  NAM IS ALSO HINTING AT SOME ELEVATED CAPE...AND THERES
A DEFINITE MOIST-ADIABATIC CURVE WITH INCREASING WIND SHEAR ALOFT
INDICATING THE POSSIBILITY OF CSI.  WOULD NOT BE SURPRISED AT ALL TO
SEE SOME LIGHTNING FLASHES AND HEAR SOME THUNDER TONIGHT AS THE
DEF-ZONE MOVES OVER THE CWFA.  SINCE MESOSCALE BANDS ARE ALREADY
OCCURRING IN THE WARM ADVECTION PRECIP SHIELD...AND BANDING IS
APPARENT IN THE DEF-ZONE OVER WESTERN MISSOURI AND EASTERN
KANSAS...IT SEEMS LIKELY THAT HEAVIER BANDS OF SNOW WILL CONTINUE TO
FORM AND DISSIPATE IN THE DEF-ZONE TONIGHT.  HAVE ADJUSTED SNOWFALL
TOTALS SLIGHTLY TO GO WITH 8-10 INCHES ALONG THE I-44/I-55 CORRIDORS
IN MO AND IL RESPECTIVELY AND TO BACK OFF AN INCH OR SO IN FAR
SOUTHERN PORTIONS OF THE CWFA.  NO CHANGES TO WARNING/ADVISORY
HEADLINES FOR THIS UPDATE. SNOW SHOULD FINALLY TAPER OFF AND END
EARLY FRIDAY MORNING AS THE STORM PULLS NORTHEAST...DO NOT EXPECT
ANY SIGNIFICANT ACCUMULATIONS AFTER 12Z.  IT STILL LOOKS LIKE THE
WIND WILL PICK UP A BIT AFTER MIDNIGHT WHICH WILL LIKELY CAUSE
BLOWING AND DRIFTING TO OCCUR ESPECIALLY ACROSS OUR ILLINOIS
COUNTIES.

HAVE ONLY MADE MINOR TWEAKS TO THE REMAINDER OF THE SHORT TERM
FORECAST.

FOR THE EXTD...GFS AND ECMWF DIFFER SIGNIFICANTLY RE SYSTEM TO
AFFECT CWA FOR MON INTO WED. HOWEVER...ODDLY ENUF...BOTH SOLNS
RESULT IN GOOD CHCS OF RA. HAVE SOME SILENT 20 POPS OF SN LATE TUES
NGT PER 00Z ECMWF SOLN WHILE GFS PUSHES SYSTEM THRU FASTER. BEYOND
WED...HAVE TRENDED TWD THE ECMWF SOLN...BUILDING A STRONGER RIDGE
INTO THE REGION ON FRI.

HAVE TRENDED TEMPS DWNWD BEYOND TUES GIVEN MDLS MOVNG CLDS OUT OF
THE REGION FASTER. GENERALLY...HAVE MAX AND MIN TEMPS BLW GUIDANCE
FOR MUCH OF THE EXTD.

CARNEY/TILLY

&&

.AVIATION...
FOR THE 06Z TAFS...BACK EDGE OF THE SNOW SHIELD WAS JUST W OF COU
ATTM. THE SNOW SHOULD BE TAPERING OFF IN COU JUST AFTER 06Z FRI AS
THE MID LVL LOW CURRENTLY OVR N CNTRL AR AND THE SFC LOW OVR NWRN
TN CONTS TO LIFT NEWD. THE SNOW SHOULD CONT FOR MUCH OF THE
OVERNIGHT HRS FURTHER E IN UIN...STL AND SUS WITH THE HEAVIEST
AMOUNTS OCCURRING IN STL/SUS. LATEST RADAR LOOP WAS INDICATING
SOME HIGHER REFLECTIVITIES OVR SERN MO WHICH WILL BE MOVING NWD
THRU STL AND SUS BTWN 06Z AND 09Z FRI. THE VSBYS SHOULD LWR WITH
THIS HEAVIER SNOW BAND MOVG NWD THRU THE STL METRO AREA. THE VSBYS
MAY DROP TO ARND 1/2SM IN MODERATE SNOW AND FOG AT LEAST BRIEFLY.
SFC WNDS WILL CONT TO BACK ARND TO A NWLY DIRECTION AND PICK UP IN
SPEED POSSIBLY BCMG GUSTY AS THE SFC LOW INTENSIFIES AS IT MOVES
NEWD THRU THE TN VLY REGION AND INTO THE OH VLY REGION FRI MRNG.
SNOW SHOULD TAPER OFF TO FLURRIES IN STL/SUS JUST AFTER 12Z FRI
ALTHOUGH THERE MAY STILL BE SOME VSBY REDUCTION DUE TO LGT FOG AND
BLOWING SNOW. THE SFC WND SHOULD WKN FRI AFTN AS THE SFC LOW PULLS
WELL NE OF THE CWA AND A WK SFC RDG MOVES EWD THRU THE CWA. THE
CLOUD CEILING WILL ALSO RISE DURING THE DAY ON FRI AND EVENTUALLY
SCT OUT FM W TO E DURING THE LT MRNG AND AFTN HRS.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY FOR CRAWFORD-FRANKLIN-
     GASCONADE-IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-ST.
     CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
     GENEVIEVE-WARREN-WASHINGTON.

     SNOW ADVISORY UNTIL 6 AM CST FRIDAY FOR AUDRAIN-BOONE-CALLAWAY-
     COLE-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS.

     SNOW ADVISORY UNTIL 9 AM CST FRIDAY FOR MARION.

IL...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY FOR CALHOUN IL-
     CLINTON IL-JERSEY IL-MADISON IL-MONROE IL-RANDOLPH IL-ST.
     CLAIR IL-WASHINGTON IL.

     WINTER STORM WARNING UNTIL 12 PM CST FRIDAY FOR BOND IL-FAYETTE
     IL-GREENE IL-MACOUPIN IL-MARION IL-MONTGOMERY IL.

     SNOW ADVISORY UNTIL 9 AM CST FRIDAY FOR ADAMS IL-BROWN IL-PIKE
     IL.

&&

WFO LSX
Hazardous weather outlook, Jan 31, 3:44 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CST THU JAN 31 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
344 PM CST THU JAN 31 2008

...MAJOR WINTER STORM WILL CONTINUE TO IMPACT THE BI-STATE REGION
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL CONTINUE TO PRODUCE SNOW ACROSS THE BI-
STATE REGION TONIGHT. AREAS ALONG AND JUST TO THE NORTHWEST OF THE
INTERSTATE 44 CORRIDOR IN MISSOURI AND THE INTERSTATE 55 CORRIDOR
IN ILLINOIS CAN EXPECT 6 TO 10 INCHES OF SNOW WITH LOCALLY HIGHER
AMOUNTS. FURTHER NORTHWEST 3 TO 6 INCHES OF SNOW CAN BE EXPECTED
TONIGHT. PLEASE REFER TO SPECIFIC WINTER STORM WARNINGS AND
WINTER WEATHER ADVISORY PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW OR FLURRIES WILL CONTINUE OVER PORTIONS OF SOUTHWEST
ILLINOIS ON FRIDAY MORNING. LITTLE OR NO ADDITIONAL ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM STORM SPOTTERS WILL BE GREATLY APPRECIATED
TONIGHT AND TOMORROW MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Jan 31, 9:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     SNOW             CASEYVILLE              38.63N 90.03W
01/31/2008  E4.0 INCH        ST. CLAIR          IL   AMATEUR RADIO

            LIGHT TO MODERATE SNOW CONTINUES.

&&

RPRZYBYLINSKI
Local storm report, Jan 31, 10:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             5 W GIRARD              39.45N 89.88W
01/31/2008  E4.0 INCH        MACOUPIN           IL   AMATEUR RADIO

            4.0 INCHES OF SNOW ON THE WEST SIDE OF OTTER LAKE.

0940 PM     SNOW             2 SE BETHALTO           38.88N 90.02W
01/31/2008  E3.0 INCH        MADISON            IL   AMATEUR RADIO

            JUST SOUTHEAST OF ST. LOUIS REGIONAL AIRPORT.

0945 PM     SNOW             OFALLON                38.78N 90.71W
01/31/2008  E3.0 INCH        ST. CHARLES        MO   NWS EMPLOYEE

            LIGHT SNOW CONTINUES.

&&

RPRZYBYLINSKI
Local storm report, Jan 31, 10:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     SNOW             HILLSBORO               39.16N 89.48W
01/31/2008  M1.9 INCH        MONTGOMERY         IL   LAW ENFORCEMENT

1038 PM     SNOW             7 SE COLUMBIA           38.88N 92.23W
01/31/2008  M1.5 INCH        BOONE              MO   TRAINED SPOTTER

            JUST EAST OF ROCK BRIDGE STATE PARK.

1038 PM     SNOW             1 S BELLEVILLE          38.52N 90.00W
01/31/2008  M3.0 INCH        ST. CLAIR          IL   TRAINED SPOTTER

1038 PM     SNOW             EDWARDSVILLE            38.80N 89.96W
01/31/2008  M2.8 INCH        MADISON            IL   TRAINED SPOTTER

            ROADS ARE SNOW COVERED.

1038 PM     SNOW             2 SW LAKE ST. LOUIS     38.77N 90.81W
01/31/2008  M2.6 INCH        ST. CHARLES        MO   NWS EMPLOYEE

1038 PM     SNOW             PALMYRA                 39.80N 91.52W
01/31/2008  M3.3 INCH        MARION             MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Jan 31, 11:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1109 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     SNOW             ELLISVILLE              38.59N 90.59W
01/31/2008  M3.0 INCH        ST. LOUIS          MO   TRAINED SPOTTER

1054 PM     SNOW             BELLEVILLE              38.53N 90.00W
01/31/2008  M1.5 INCH        ST. CLAIR          IL   TRAINED SPOTTER

            1.5 INCHES IN LAST 4 HOURS...SNOW DEPTH IS 3 INCHES. SNOW
            COVERED ROADS.

1054 PM     SNOW             4 WSW STEELVILLE        37.94N 91.43W
01/31/2008  M2.8 INCH        CRAWFORD           MO   TRAINED SPOTTER

            HAS DIMINISHED TO FLURRIES.

1100 PM     SNOW             1 W QUINCY              39.93N 91.41W
01/31/2008  M3.1 INCH        ADAMS              IL   TRAINED SPOTTER

            TOTAL SNOWFALL AS OF 1016 PM. 0.4 INCHES IN PAST HOUR.
            MODERATE TO HEAVY SNOW FALLING AT 11 PM.

&&

BRITT
Local storm report, Jan 31, 11:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1113 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     SNOW             GIRARD                  39.45N 89.78W
01/31/2008  M4.0 INCH        MACOUPIN           IL   TRAINED SPOTTER

&&

BRITT
Local storm report, Jan 31, 11:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1131 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Bond

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Bond forecast zone
Reported by
Trained Spotter
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heavy Snow, Clinton

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heavy Snow, Fayette

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heavy Snow, Jersey

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Jersey forecast zone
Reported by
Trained Spotter
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heavy Snow, Macoupin

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Macoupin forecast zone
Reported by
Trained Spotter
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heavy Snow, Montgomery

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heavy Snow, St. Clair

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75685, 75686, 75687, 75688, 75689, 75690, 75691, 75692, 75693, 75694, 75696, 75697, 75698.